K channel blockage with 3,4-diaminopyridine potentiates the effect of L-DOPA on dopamine release in striatal slices prepared from 6-OHDA pre-treated rats


Gul Z., Duyu G., Altinbas B., Büyükuysal R. L.

EXPERIMENTAL BRAIN RESEARCH, vol.238, pp.2539-2548, 2020 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 238
  • Publication Date: 2020
  • Doi Number: 10.1007/s00221-020-05912-w
  • Title of Journal : EXPERIMENTAL BRAIN RESEARCH
  • Page Numbers: pp.2539-2548

Abstract

Although L-DOPA revolutionized in the treatment of Parkinson's disease, most patients developed motor complications after several years of treatment. Adjunctive therapy to L-DOPA with drugs related to dopaminergic signaling may reduce its dose without decreasing the therapeutic efficiency and thus ameliorates its adverse effects. It has been shown that 3,4-diaminopyridine (3,4-DAP), a K channel blocker, increased dopamine release from striatal slices by increasing neuronal firing in striatal dopaminergic terminals. The current study investigates whether 3,4-DAP may enhance L-DOPA-induced dopamine (DA) release from striatal slices by increasing neuronal firing in striatal dopaminergic terminals. The effects of L-DOPA and 3,4-DAP on spontaneous DA and DOPAC release were tested in vitro, on acute rat striatal slices prepared from non-treated and 6-hydroxydopamine-pre-treated rats. DA and DOPAC levels were determined by HPLC methods. When 3,4-diaminopyridine was combined with L-DOPA, the observed effect was considerably greater than the increases induced by L-DOPA or 3,4-DAP alone in normoxic and neurodegenerative conditions produced by FeSO4 and 6-hydroxydopamine. Furthermore, L-DOPA plus 3,4-DAP also ameliorated DOPAC levels in neurodegenerative conditions. These data indicate that 3,4 DAP plus L-DOPA activates striatal dopaminergic terminals by increasing the DA release and, thus, could be considered as a promising finding in treatment of acute and chronic injury in dopaminergic neurons.